Alert archive / North Carolina / Flash Flood Warnings in 2004
Flash Flood Warning 14, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jun 8, 2004, 4:28 PM EDT for Alamance County, North Carolina. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2004, 4:28 PM EDT (20:28 UTC)
- Expired
- Jun 8, 2004, 6:00 PM EDT
- In force
- 92 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Alamance County, NC
The radar
The Raleigh/Durham radar (KRAX), 91 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.5 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1197 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 652 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 082033 FFWRAH NCC001-082200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 428 PM EDT TUE JUN 8 2004 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... ALAMANCE COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 600 PM EDT * AT 428 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN OVER BURLINGTON AND GRAHAM. RADAR ESTIMATES OVER 2 INCHES OF RAIN HAS ALREADY FALLEN IN SOUTHERN PORTIONS OF GRAHAM. THUNDERSTORMS CONTINUE TO DEVELOP IN THIS AREA PRODUCING RAINFALL RATES ON 1 TO 2 INCHES PER HOUR. * SLOW MOVING THUNDERSTORMS WILL PRODUCE FLOODING AROUND... BURLINGTON... GRAHAM... HAW RIVER... EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. LAT...LON 3614 7930 3602 7931 3602 7944 3614 7944 $$ 04
1 follow-up statement
000 WGUS72 KRAH 082113 FFSRAH NCC001-082200- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 509 PM EDT TUE JUN 8 2004 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR CENTRAL ALAMANCE COUNTY HAS BEEN CANCELED... AT 505 PM EDT DOPPLER RADAR INDICATED THE STRONG THUNDERSTORMS PRODUCING HEAVY RAIN OVER CENTRAL ALAMANCE COUNTY HAD WEAKENED. RADAR ESTIMATES UP TO 3 INCHES OF RAIN HAD FALLEN IN PORTIONS OF GRAHAM ALONG INTERSTATE 85 AND HIGHWAY 54. LAW ENFORCEMENT REPORTS MINOR FLOODING OF SEVERAL ROADS AS WELL AS PORTIONS OF INTERSTATE 85. HOWEVER THE RAIN HAS ENDED AND WATER SHOULD RUNOFF RAPIDLY. RUNOFF FROM THIS STORM COULD STILL CAUSE RISES ALONG CREEKS AND STREAMS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. $$ 04
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 1:55 PM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, Jun 8, 1:55 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 154 PM EDT TUE JUN 8 2004 .DISCUSSION... AN UPPER LEVEL PERTURBATION IN THE UPPER SAVANNAH BASIN AND ASSOCIATED LOWER LEVEL TROUGH NORTHEAST THROUGH THE WESTERN PIEDMONT IS HELPING TO FOCUS MOISTURE AND INSTABILITY FOR ENHANCED DEEP CONVECTION TOWARD THE WESTERN EDGE OF THE RAH CWA. DEEPER MOISTURE AND INSTABILITY FAVORS HIGHER CHANCE POPS IN THE WEST AND MORE WIDELY SCATTERED OR ISOLATED CELLS IN THE EAST THIS EVENING. OVERNIGHT...CONVECTIVE ACTIVITY SHOULD SIMMER DOWN BUT A SLIGHT CHANCE MAY REMAIN IN THE FAR SOUTHWEST. CELLS WILL BE SLOW-MOVING OR NEARLY STATIONARY...AND THE THREAT OF LOCALIZED FLOODING WILL NEED TO BE MONITORED. WED-THU...RIDGING EVOLVES OVER THE AREA WITH THE SMALL UPPER PERTURBATION DRIFTING FURTHER AWAY DOWN THE SAVANNAH BASIN TO THE SC COAST BY MID THU. IN THE LOWER LEVELS...FLOW VEERS TO SOUTHWEST AS THE BERMUDA HIGH NOSES IN FROM THE ATLANTIC. P-WATER VALUES REMAIN ABOVE NORMAL FOR THIS TIME OF YEAR. SUFFICIENT MOISTURE AND INSTABILITY EXISTS FOR A DIURNALLY DRIVEN CONVECTIVE CYCLE EACH DAY. THE DRIER AND LESS PERTURBED ETA IS FAVORED OVER THE GFS. THE GFS APPEARS TO SUFFER UPSTREAM GRID SCALE PROBLEMS WITH CONVECTION OVER THE MIDWEST AND LOWER OHIO VALLEY. THUS...THE HIGHER MOISTURE CONTENT AND BAND OF VORTICITY ALOFT SEEN PASSING BY 18Z THU IS BEING DISCOUNTED AT THIS POINT IN TIME. FRI-A BACK DOOR COLD FRONT APPROACHES FROM THE NE TO NEAR ROANOKE RAPIDS BY MIDDAY FRIDAY AND MOVES TO NEAR A DAN-BUY-FAY LINE BY FRI EVENING. WITH PERTURBATIONS RIDING ACROSS THE TOP...THIS MAY HELP FOCUS CONVECTION ACROSS THE AREA DURING THE DAY. HIGHER CHANCE POPS ARE FAVORED FOR FRI. CONSENSUS WARMER TEMPERATURES FROM MAV/FWC GUIDANCE IS FAVORED FOR MAX/MINS THE NEXT FEW DAYS. -RFG SATURDAY THROUGH TUESDAY... PERSISTENCE FORECAST OF LOW CHANCE MAINLY AFTERNOON/EVENING CONVECTION THROUGH THIS PERIOD. MODELS IN GENERAL AGREEMENT IN BRINGING A COOLER AIRMASS FROM THE NORTHEAST INTO AREA OVER THE WEEKEND. THE QUESTION IS HOW FAR INTO STATE THE FRONT WILL MOVE WHICH IN TURN WILL DETERMINE HOW MUCH AND WHERE CONVECTION WILL BE. ECMWF (08/00Z RUN) INDICATE FRONT SOUTH OF AREA BY LATE SATURDAY WHILE GFS CONTINUES ITS TREND OF NORTHEAST TO SOUTHWEST PROGRESSION INTO CWA...ON A LINE FROM ABOUT ROXBORO TO CLINTON BY SATURDAY AFTERNOON...THEN SOUTH OF THE AREA DURING EVENING INTO SUNDAY. AT THIS POINT PLAN TO CONTINUE CHANCE FOR MAINLY AFTERNOON/EVENING CONVECTION. A COLD FRONT APPROACHES FROM THE WEST BY TUESDAY. THUS CONTINUING CHANCE FOR CONVECTION. -RA && .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. && RFG/RA
Hazardous weather outlook, Jun 8, 6:01 AM EDT, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 601 AM EDT TUE JUN 8 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-081000- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR... DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO... GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT... HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG... MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH... RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO... SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO... TROY...WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM 601 AM EDT TUE JUN 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jun 8, 2:02 PM EDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 202 PM EDT TUE JUN 8 2004 NCZ021>023-038-039-073>075-083-084-081930- ALAMANCE NC-ANSON NC-DAVIDSON NC-FORSYTH NC-GUILFORD NC- MONTGOMERY NC-MOORE NC-RANDOLPH NC-RICHMOND NC-STANLY NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...GRAHAM...GREENSBORO...HIGH POINT...LEXINGTON... RANDLEMAN...ROCKINGHAM...SOUTHERN PINES...TROY... WADESBORO AND WINSTON-SALEM 202 PM EDT TUE JUN 8 2004 ...STRONG STORMS MOVING ACROSS THE WESTERN PIEDMONT... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE WESTERN PIEDMONT PIEDMONT...INCLUDING THE TRIAD AREA. THE STRONGEST STORMS WERE MOVING ACROSS THE TRIAD AREA...WHICH INCLUDES GREENSBORO...WINSTON SALEM...KERNERSVILLE. SOME OF THE STRONGER STORMS ARE CAPABLE OF PRODUCING GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AN DANGEROUS CLOUD-TO-GROUND LIGHTNING. IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG BUILDING. DO NOT SEEK SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS. THESE ATTRACT LIGHTNING. DO NOT DRIVE THROUGH AREAS WHERE WATER COVERS THE ROAD. RA
Special weather statement, Jun 8, 2:42 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 242 PM EDT TUE JUN 8 2004 NCZ021>023-038-039-081841- ALAMANCE NC-DAVIDSON NC-FORSYTH NC-GUILFORD NC-RANDOLPH NC- INCLUDING THE CITIES OF...ASHEBORO...BURLINGTON...GRAHAM... GREENSBORO...HIGH POINT...LEXINGTON...RANDLEMAN AND WINSTON-SALEM 242 PM EDT TUE JUN 8 2004 ...STRONG STORMS MOVING ACROSS THE TRIAD... SCATTERED SHOWERS AND STRONG THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE TRIAD AREA...WHICH INCLUDES GREENSBORO...WINSTON SALEM...KERNERSVILLE...HIGH POINT AND LEXINGTON. SINCE THE STORMS ARE MOVING VERY SLOWLY...HEAVY DOWNPOURS WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED ESPECIALLY AREAS AROUND ARCADIA...CLEMMONS...SEDGE GARDEN AND KERNERSVILLE. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. SOME MINOR FLOODING LOW LYING AND POOR DRAINAGE AREAS CAN BE EXPECTED. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. GUSTY WINDS OF 40 TO 50 MPH AND DANGEROUS CLOUD-TO-GROUND LIGHTNING ARE POSSIBLE WITH THESE STORMS. RA
Special weather statement, Jun 8, 2:42 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 242 PM EDT TUE JUN 8 2004 NCZ021>023-038-039-081930- ALAMANCE NC-DAVIDSON NC-FORSYTH NC-GUILFORD NC-RANDOLPH NC- INCLUDING THE CITIES OF...ASHEBORO...BURLINGTON...GRAHAM... GREENSBORO...HIGH POINT...LEXINGTON...RANDLEMAN AND WINSTON-SALEM 242 PM EDT TUE JUN 8 2004 ...STRONG STORMS MOVING ACROSS THE TRIAD... SCATTERED SHOWERS AND STRONG THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE TRIAD AREA...WHICH INCLUDES GREENSBORO...WINSTON SALEM...KERNERSVILLE...HIGH POINT AND LEXINGTON. SINCE THE STORMS ARE MOVING VERY SLOWLY...HEAVY DOWNPOURS WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED ESPECIALLY AREAS AROUND ARCADIA...CLEMMONS...SEDGE GARDEN AND KERNERSVILLE. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. SOME MINOR FLOODING LOW LYING AND POOR DRAINAGE AREAS CAN BE EXPECTED. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. GUSTY WINDS OF 40 TO 50 MPH AND DANGEROUS CLOUD-TO-GROUND LIGHTNING ARE POSSIBLE WITH THESE STORMS. RA
Special weather statement, Jun 8, 4:08 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 408 PM EDT TUE JUN 8 2004 NCZ007>009-021>026-038>041-082107- ALAMANCE NC-CHATHAM NC-DAVIDSON NC-DURHAM NC-FORSYTH NC-FRANKLIN NC- GRANVILLE NC-GUILFORD NC-ORANGE NC-PERSON NC-RANDOLPH NC-VANCE NC- WAKE NC- INCLUDING THE CITIES OF...ASHEBORO...BURLINGTON...CARY... CHAPEL HILL...CREEDMOOR...DOWNTOWN RALEIGH...DURHAM...GRAHAM... GREENSBORO...HENDERSON...HIGH POINT...HILLSBOROUGH...LEXINGTON... LOUISBURG...OXFORD...PITTSBORO...RALEIGH...RANDLEMAN...ROXBORO... SILER CITY...WEST RALEIGH AND WINSTON-SALEM 408 PM EDT TUE JUN 8 2004 SCATTERED STRONG THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE PIEDMONT THROUGH THE AFTERNOON. THE STRONGEST STORMS WERE LOCATED NEAR YOUNGSVILLE...BURLINGTON AND ARCHDALE. THESE STORMS ARE ALL SLOWLY MOVING NORTHWEST AROUND 10 MPH. LOCATIONS WHICH CAN EXPECT HEAVY RAIN...FREQUENT LIGHTNING AND EVEN SOME SMALL HAIL INCLUDE HIGH POINT...BURLINGTON...MEBANE AND REDWOOD JUST NORTHEAST OF DURHAM. MOTORISTS DRIVING ALONG INTERSTATE 40 BETWEEN RALEIGH...BURLINGTON...GREENSBORO AND WINSTON-SALEM CAN EXPECT OCCASIONAL HEAVY DOWNPOURS SIGNIFICANTLY REDUCING VISIBILITY. MOTORISTS ARE URGED TO REDUCE DRIVING SPEEDS IN HEAVY DOWNPOURS TO AVOID HYDROPLANING. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. JO
Special weather statement, Jun 8, 4:15 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 415 PM EDT TUE JUN 8 2004 NCZ073>075-083-084-082115- ANSON NC-MONTGOMERY NC-MOORE NC-RICHMOND NC-STANLY NC- 415 PM EDT TUE JUN 8 2004 ...STRONG THUNDERSTORMS OVER WESTERN STANLY AND SOUTHERN MONTGOMERY COUNTIES... AT 415 PM EDT... DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER FINGER AND PLYLER IN WESTERN STANLY COUNTY. THESE STORMS WERE MOVING TO THE NORTH AT ONLY 10 MPH. THEY WILL AFFECT AREAS WEST OF ALBEMARLE THROUGH 515 PM. STRONG THUNDERSTORMS WERE ALSO OVER SOUTHERN MONTGOMERY COUNTY AT 415 PM. THESE STORMS EXTENDED FROM ELM TO PEKIN TO WADESVILLE. THEY WERE MOVING SLOWLY NORTH AT 10 MPH AND WILL AFFECT TROY AND MORROW MOUNTAIN STATE PARK THROUGH 515 PM. VERY HEAVY RAINFALL OF BETWEEN 1 TO 1.5 INCHES IN 30 MINUTES WILL OCCUR WITH THESE STORMS. FREQUENT LIGHTING WILL ALSO POSE A SIGNIFICANT HAZARD. TAKE SHELTER INDOORS WHEN THUNDER IS FIRST HEARD. MOVE AWAY FROM OPEN FIELDS AND SWIMMING POOLS. BADGETT
Nearby
Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.